Consider Nitrofurantoin as a Cause of Lung Injury

  • Paulo Almeida Department of Internal Medicine Centro Hospitalar Baixo Vouga, Aveiro, Portugal
  • Eduarda Seixas Department of Pneumology, Centro Hospitalar Baixo Vouga, Aveiro, Portugal
  • Beatriz Pinheiro Department of Internal Medicine Centro Hospitalar Baixo Vouga, Aveiro, Portugal
  • Pedro Ferreira Department of Pneumology, Centro Hospitalar Baixo Vouga, Aveiro, Portugal
  • Ana Araújo Department of Internal Medicine Centro Hospitalar Baixo Vouga, Aveiro, Portugal

Keywords

Nitrofurantoin, pulmonary toxicity, drug-induced lung toxicity, organising pneumonia

Abstract

Nitrofurantoin-induced diffuse lung toxicity is well documented in the literature but is often misdiagnosed. We describe an 82-year-old female medicated with nitrofurantoin for the previous 2 years who was admitted for dyspnoea, dry cough and fatigue for 4 months. She was febrile and tachypnoeic and she presented with bilateral basal crackles, hypoxaemic respiratory failure and slightly elevated C-reactive protein levels. A chest radiograph showed bilateral air-space consolidation and interstitial infiltrates and the high-resolution computed tomography scan was evocative of a perilobular pattern of organising pneumonia (OP). Due to the clinical–radiological context, she was diagnosed with a presumable nitrofurantoin-induced OP. She was started on prednisolone 60 mg daily with a progressive improvement. It is important that clinicians are aware of the spectrum of side effects associated with nitrofurantoin so as to monitor patients.

VIEW THE ENTIRE ARTICLE

References

  • Browning ET, Huckleberry JM, Barrow WB, Restauri NL, Kemme DJ, Cool CD, et al. Downstaging of non-small-cell lung cancer through identification of reversible drug toxicity. J Clin Oncol 2016;34:e6–8.

  • Kabbara WK, Kordahi MC. Nitrofurantoin-induced pulmonary toxicity: a case report and review of the literature. J Infect Public Health 2015;8:309–313.

  • de Zeeuw J, Gillissen AG. Nitrofurantoin-induced pulmonary injury. UpToDate 2018; http://www.uptodate.com (accessed September 1, 2019)

  • Roden AC, Camus P. Iatrogenic pulmonary lesions. Semin Diagn Pathol 2018;35:260–271.
  • Kanji Z, Su VC, Mainra R. Nitrofurantoin-induced pulmonary reaction involving respiratory symptoms: case report. Can J Hosp Pharm 2011;64:362–365.
  • Published: 2019-10-30

    Issue: LATEST ONLINE (view)

    Section: Articles

    How to cite:
    Almeida, P., Seixas, E., Pinheiro, B., Ferreira, P., & Araújo, A. (2019). Consider Nitrofurantoin as a Cause of Lung Injury. European Journal of Case Reports in Internal Medicine, 2. https://doi.org/https://doi.org/10.12890/2019_001295